• Quote of the Day
    "Who looks outside, dreams; who looks inside, awakes."
    Carl Jung, posted by Daniel
More threads by Vinton

Vinton

Member
Joined
Sep 4, 2007
Messages
105
Points
16
Hi,

I'm taking epival for the highs and it works well but I'm shifting from normal to down 2-3 times per week . I found these sites that talk about AD'S causing it and I'm on 150 mg of effexor

Need some advice

Thanks

hhttp://www.healthcentral.com/bipolar/behc/mixed-episodes.html

Rapid Cycling - A Layman's Definition and Explanation
 

Daniel

Forum Supporter
Administrator
Joined
Aug 5, 2004
Messages
22,100
Points
113
The problem is everyone is different, and the drugs have different effects on different people. Also, medication issues are more complicated with bipolar-like symptoms. The ideal is to see a psychiatrist at least monthly. When I had unipolar depression with OCD and was not getting better, I got a second opinion regarding my medications from another psychiatrist even though I was already seeing one of the best psychiatrists in the area.

Generally, antidepressants are not a good idea if mania is present. However, I would think, hypothetically, that a drug marketed as an antidepressant that resulted in a reduction of anxiety without elevating mood could reduce cycling.

Concerning Effexor (venlafaxine), your concerns seem valid:

Medscape: In another of your studies, you talk about the risk of switching with newer antidepressants, especially venlafaxine. Why do you think venlafaxine had a higher response rate?

Dr. Frye: That study was conducted as part of the Stanley Foundation Bipolar Network, where we evaluated the response rate and tolerability of adjunctive sertraline, adjunctive venlafaxine, and adjunctive bupropion for bipolar patients who were depressed.[4] All of the patients had to be on a mood stabilizer. We were simply looking at whether one of these antidepressants was better from the standpoint of ameliorating depressive symptoms and not posing any additional liability for cycle acceleration or mania induction. What we found was that, overall, the response rates for the 3 adjunctive antidepressants were not different and were mediocre at best. But it looked like venlafaxine had the highest liability of switching bipolar depressed patients, particularly rapid cyclers, from depression into mania or hypomania. What got us very interested about that were 2 things. First, Eduard Vieta, MD, from the University of Barcelona, had a similar finding when he compared adjunctive venlafaxine and adjunctive paroxetine for bipolar depression.[5] His results showed equal efficacy rates from the standpoint of treating depression, but with venlafaxine having a higher switch rate. Second, the one thing that is unique about venlafaxine in comparison to selective serotonin reuptake inhibitors is that it has more noradrenergic reuptake properties. And to know that venlafaxine now has a higher switch rate in comparison to other modern antidepressants makes me think that maybe this noradrenergic story is relevant when we think about the liability of induction of mania or hypomania. That's probably why tricyclic antidepressants are the most dangerous antidepressants from the standpoint of mania induction: they are noradrenergically mediated. That's what got us thinking that perhaps a noradrenergically mediated mechanism of action is related to that liability we saw with venlafaxine.

Bipolar Disorder in Antidepressant Nonresponders: Mark A. Frye, MD (2006)

The first study mentioned in the excerpt above has this conclusion:

Adjunctive treatment with antidepressants in bipolar depression was associated with substantial risks of threshold switches to full-duration hypomania or mania in both acute and long-term continuation treatment. Of the three antidepressants included in the study, venlafaxine was associated with the highest relative risk of such switching and bupropion with the lowest risk.

Risk of switch in mood polarity to hypomania or mania in patients with bipolar depression during acute and continuation trials of venlafaxine, sertraline, and bupropion as adjuncts to mood stabilizers. (2006)
 
Last edited:

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,526
Points
113
I'm taking epival for the highs and it works well but I'm shifting from normal to down 2-3 times per week . I found these sites that talk about AD'S causing it and I'm on 150 mg of effexor

While there is pretty good evidence that in otherwise untreated bipolar patients (see Daniel's post above), SSRI antidepressants can trigger a hypomainc or manic episode, that's not what you are describing. You're saying that you are cycling between "normal" and "down".

I know of no evidence to suggest that Effexor would have this effect.
 

Vinton

Member
Joined
Sep 4, 2007
Messages
105
Points
16
That's right I'm cycling from normal to down and also sometimes triggered from a stress situation. It occured when the snow came or the holidays.

Thev other thing that I suspect is 5 months agao I was put on strattera (100mgs) Would this cause it?
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,526
Points
113
That's right I'm cycling from normal to down and also sometimes triggered from a stress situation. It occured when the snow came or the holidays.

So as we've discussed elsewhere, it may be a seasonal effect.

The other thing that I suspect is 5 months ago I was put on strattera (100mgs) Would this cause it?

I don't think that's very likely. Strattera is a selective norepinephrine reuptake inhibitor (SNRI), like Effexor. Depression is not usually a side-effect. In fact, it usually helps to relieve depressive symptoms. If anything, it should be more likely to induce hypomania, not depression.

Still, it might be worth running this by your physician or psychiatrist.
 

Daniel

Forum Supporter
Administrator
Joined
Aug 5, 2004
Messages
22,100
Points
113
That's right I'm cycling from normal to down and also sometimes triggered from a stress situation. It occured when the snow came or the holidays.

That could also describe even unipolar depression:

down all day (cycling) - Depression Forums - A Depression & Mental Health Community Support Group

So that description seems rather vague to me since it could also describe my unipolar depression.

Strattera, in theory, can help with depression. In fact, I was prescribed a low dose of Strattera prior to trying a stimulant medication for my depression. The Strattera only made me feel tired as a side effect, which is the same effect I got from Cymbalta. (The stimulant medication I tried, Provigil, made me feel horrible due to a lot of physical anxiety as a side effect.)
 
Last edited:

Vinton

Member
Joined
Sep 4, 2007
Messages
105
Points
16
OK!


I will start from sratch..I was diagnosed with cyclothymia / bipolar II.. whatever..

Now! if I look back at my behavior during the past 2 years..

I was very anxious , agitated from tapering from rivotril so he started me at 75mgs of effexor and raised to 150mg last summer.During that period I had 2 episodes of hypomania. One I set up a woodworking shop and ended up for weeks and even months shopping for tools, setting it up, studying plans and when it was done I just did not have the energy and concentration to make something so I sold it all. After a few months I got in music again and bought a PA,mic, guitar and practiced for weeks and decided to sell it.

Since I'm on epival I did not get any of this BUT!

I will feel fine for 2-3 days and I will have an argument with a relative and it throughs me off. So any stressfull situation does it.

So when I feel like this, It all comes back and then the situation has no importance but I get more depressed because I was depressed.. no way out and feel like dying cause I'm the only one and everyone else feels so good.. bla..bla..bla..

Then my wife will approach me for ..!@# and I'm in good mood again..
I go to my therapist and when I start talking I feel fine.
Or in the evening I'm watching TV and it starts again for no reason.

Today a client said the he was going down south this winter and my It gets me immediatly because I'd like to go with my wife like him but I'm scared of planning a trip and not feeling well.

I



Heck! is this cyclothymia.

I'm sure lucky to have you and sharing on this site can be as good as a therapy session
 

Daniel

Forum Supporter
Administrator
Joined
Aug 5, 2004
Messages
22,100
Points
113
I will feel fine for 2-3 days and I will have an argument with a relative and it throughs me off.

Yeah, that seems to be one of the common signs of the disorder from what I read.

If you haven't seen this book already, it seems at least descent:

Amazon.com: The Cyclothymia Workbook: Learn How To Manage Your Mood Swings & Lead A Balanced Life: Books: Prentiss, Ph.D. Price

Regarding medications for your depressed mood, I would consider some of the newer antidepressants like Wellbutrin or Lexapro. Both are unlikely to cause weight gain or sexual side effects.

Vinton said:
Or in the evening I'm watching TV and it starts again for no reason

The time of day could certainly be a factor, with energy levels running lower in the evening.
 
Last edited:

QRCode

QR Code

Top Bottom